72.6K members
1.2M posts
cancel
Showing results for 
Search instead for 
Did you mean: 

vein damage??

11 REPLIES 11
Lulu34
Member

Re: vein damage??

I got vein damage from Chemo two yrs ago.... It improved a little over time but never went back to normal my veins are still screwed and getting blood our or putting cannulas in are agony as the inside of the veins are destroyed and extremely tender.

I used the brufen gel at first to help with immediate pain which did help.... Id had cording following surgery and the vein pain was very similar.

Lulu

nicky08
Community Champion

Re: vein damage??

Hi
I also had 'tram' lines down my arm where the FEC went in! Could hardly stretch my arm and lost all flexibility in my wrist so I suggest you do follow some stretching exercises if you are only half way through. However, 3 years down the line, my arm is pretty much back to normal although whether a vein will ever be found again in that arm I really can't say! BTW it didn't take 3 years to get 'better' it has happened over time so don't despair.
Nicky

GIJaneH
Member

Re: vein damage??

I wasn't able to have a PICC Line - didn't do them in my unit. Could have had a Hickman, but by the time we discussed it (half wya through) it didn't seem worth it.... veins brown, lots collapsed... 4 months post chemo now and you can still see them. I was prescribed Hirudoid cream for them - which seemed to help... ghastly isn't it? Jane

Mazzalou
Member

Re: vein damage??

Hi Clare

After 3 FECs my veins decided that they had had enough, so for my 3 docetaxels and herceptin which I am on for a year I have had a portacath inserted ie a port under the skin where it is free from infection and doesn't have to be flushed. Life is so much simpler as they can take blood samples from it too, and the chemo takes less time than trying to push it through a vein that won't co-operate.

I wish I had known what damage the FEC was likely to do as I would have gone for a portacath from the start. Mind you, unless you are on herceptin you may not be able to have one and that is why they gave you a picc line instead. Worth a second try?

Lisa_x
Member

Re: vein damage??

Hi Clare. I had 3 FEC and 3 TAX via cannula. FEC did mess up my veins, they discoloured and went hard(almost twig like).I was told it was phlebitis. I remember it being quite painful too but found that ibuprofen gel helped a little. It's 5 months since I finished chemo and the veins are nearly back to normal now. Hope your arm eases up for you xxxx

Guest user
Not applicable

Re: vein damage??

Hi Clare, i had exactly the same feeling as you're describing in my arm after FEC 3, it did clear up although it worried me a bit at the time but the chemo nurse said it was quite common & will go. It did wear off at the end of the cycle , had FEC 4 last friday & haven't got it again yet. Hope yours doesn't cause too much more trouble for u. x

Guest user
Not applicable

Re: vein damage??

Thanks annie. I dont have any hard lumps but the vein in the crease of my arm/elbow feels slightly hardened but has been from the start as its where the picc line went in.

Will keep an eye on it and mention to bcn

Thanks for info x

Guest user
Not applicable

Re: vein damage??

Thanks su and dj, at least I know what it is now and its not unusual. I will keep an eye on it and stretch so hopefully it wont get worse

Oh the joys!

AnnieK68
Member

Re: vein damage??

Hi Claire

I only managed 2xFEC through a cannula in my hand before my veins "packed in" - I've since had a picc line fitted.

I too had a strange bruise like feeling around my list although I couldn't see a bruise! When I mentioned this to the chemo nurses, they said to put either a heat pad or hot water bottle (covered obviously) on the area affected which did help.

However, on FEC3 they had several attempts at putting in a cannula up my arm and unfortunately I got phlebitis in one of the veins (almost a fortnight later!) which I was prescribed antibiotics and anti-inflams! I didn't particularly get any redness with the phlebitis - I did get a hard lump that is best described like the lump you get with an insect bite!

As DJ has said - if you are worried see your GP or BCN as soon as possible.

Axx

DJ007
Member

Re: vein damage??

Hi Clare

The 'E' - epirubicin in FEC is really tough on your veins and can damage them on the inside and cause them to contract.

It's quite common and happened to me. Have a chat to your BCN about it - they can prescribe creams to help if it's very bad, but I found that the best thing was to make sure that I really stretched my arm out several times a day to stretch the veins and stop them contracting so much. Gentle massage with moisturiser helps as well.

Do see your GP or BCN straight away if any veins become red or swollen - you may have phlebitis and they often give antibiotics for that as well.

Some damage may be permanent and it does take a long time to get better. I had FEC-T and the last FEC was in May - if I twist my arm you can still see the indent over the top of my veins - like a map!

HTH
Dx

Guest user
Not applicable

Re: vein damage??

I had this in my arm, no problem now, all tightness and soreness gone. I finished FEC in June, had all in veins, can't remember when arm got better, just noticed one day it was fine.
Su

Guest user
Not applicable

vein damage??

Hi all

Im a bit concerned about my arm. I have now had 2 x FEC going thru the vein in my arm. First fec went thru picc line but then got infected and had to be removed, couldnt fit me in for hickman till dec so had FEC 2 & 3 goin. Thru canula in arm.

Anyway im a little concerned that my vein is very damaged, it hurts to stretch or twist my arm, feels like its really tight inside the arm and is quite bruised in couple of spaces. Has anyone else had this experience and will my arm repair itself or will it stay like that?

When I had my picc line I couldnt straighten my arm but it eventually got better once removed so dont know if this damage from FEC or picc or combination of both.

I know its not a major problem in the whole BC scheme of things but any info advice appreciated

Thanks x